THE INTRAUTERINE contraceptive device (IUD) is used by more than 3 million women in the United States.1 Although it is more than 95% effective and does not interfere with the natural hormonal cycle, it is not without complications. Aside from excessive bleeding and pain during menstrual periods and increased risk of pelvic inflammatory disease, infections caused by Actinomyces organisms have been well demonstrated to occur in association with use of an IUD.2 Uterine actinomycosis infection is usually superficial,3 but it is potentially invasive4 and may be fatal.5 Establishment of the correct diagnosis followed by removal of the IUD and appropriate antibiotic therapy are recommended when Actinomyces is detected in a vaginal Papanicolaou smear. We describe herein a 28-year-old woman who had been using an IUD and who had systemic Actinomyces infection and a brain abscess develop several years after removal of her uterus and fallopian
de la Monte SM, Gupta PK, White CL. Systemic Actinomyces Infection: A Potential Complication of Intrauterine Contraceptive Devices. JAMA. 1982;248(15):1876–1877. doi:10.1001/jama.1982.03330150062027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: